Because Concerta is a stimulant, it can be habit-forming when used in doses that are higher than what your healthcare provider recommends. There are a number of reasons for Concerta abuse, including to get "high" or to lose weight. The consequences of abusing Concerta can be extremely dangerous, potentially causing an irregular heartbeat, dangerously high body temperatures, and/or the potential for cardiovascular failure or seizures. If you are abusing Concerta, talk to your doctor about the best way to treat your addiction.
Abusing Concerta: An OverviewMedications can be effective when they are used properly, but some can be addictive and dangerous when misused. Fortunately, most Americans take their medications responsibly and addiction to prescription drugs is rare. However, over 15 million Americans a year report using a prescription drug for non-medical reasons at least once during the year.
Concerta® (methylphenidate extended release) is a prescription medication used for treating ADHD. As a stimulant, Concerta can be habit-forming when used in doses higher than the recommended dosage or for extended periods of time. It is also often abused. Stimulants, such as Concerta, are also known as uppers and beanies, among other names.
Reasons for Concerta AbuseThere are many reasons why Concerta is abused. One reason for Concerta abuse is to get "high." Stimulants such as Concerta can increase alertness, attention, and energy, which are accompanied by increases in blood pressure, heart rate, and breathing. Another reason Concerta is abused is for weight loss (see Concerta and Weight Loss). Weight loss is a common side effect of methylphenidate, the active ingredient in Concerta. Concerta is also sometimes abused by students who do not have ADHD, but feel that the medication helps them perform better in school.